Overdose calls spiked throughout B.C., including Terrace, in 2020. (BCEHS photo)

Overdose calls in Terrace increased ‘dramatically’ last year

Numbers up across B.C.

Overdose calls to B.C. ambulances increased significantly in 2020, and Terrace saw the fourth-highest increase among municipalities outside the Lower Mainland.

There were 208 overdose calls to Terrace ambulances in 2020, an increase of 112 per cent over 2019, when there were 98 overdose calls, according to data released recently by BC Emergency Health Services (BCEHS).

Looking at the entire province, there were 27,067 overdose calls in 2020, a 12 per cent increase over 2019, which saw 24,166 calls.

The bulk of calls were in the Lower Mainland and southern Vancouver Island, as that’s where the population is most dense, but the number of calls in those areas has remained relatively consistent in recent years. Calls in Vancouver actually decreased 5 per cent in 2020.

But some small communities, experienced a “dramatic increase” in overdose calls, according to a BCEHS news release. Fort Nelson, Keremeos, Sechelt, and Houston are alongside Terrace among the top five smaller communities for overdose call increases in 2020.

As the number of calls increases, overdoses are also becoming more complex and difficult to treat, according to the BCEHS statement, because drug toxicity is increasing.

“With the current drug toxicity, overdoses require multiple doses of Naloxone and the patient often has breathing and neurological complications,” the statement said.

Northern Health recently issued a warning about contaminated illicit benzodiazepines circulating in northern B.C.

Benzodiazepines (such as Xanax and Ativan) are a class of medications that slow down activity in the human brain and they are typically prescribed by doctors as an anti-anxiety medication. Benzodiazepines come with a high risk of addiction and abuse and they can be very dangerous when mixed with other drugs such as alcohol.

Northern Health’s warning noted that people who overdose on a combination of benziodazepines and opioids can be particularly difficult to resuscitate and slow to respond to naloxone.

Visit www.northernhealth.ca/health-topics/overdose-prevention for overdose prevention information and resources.